E-IJD CASE REPORT
Year : 2016 | Volume
: 61 | Issue : 1 | Page : 120-
A case report of isotretinoin-induced manic psychosis
Jisha M Lucca1, Niphy Annie Varghese1, Madhan Ramesh1, Dushad Ram2,
1 Department of Pharmacy Practice, JSS College of Pharmacy, JSS University, SS Nagara, Mysore, Karnataka, India
2 Department of Psychiatry, JSS Hospital, Mysore, Karnataka, India
Jisha M Lucca
Department of Pharmacy Practice, JSS College of Pharmacy, JSS University, SS Nagara, Mysore - 570 015, Karnataka
Isotretinoin, an oral vitamin A derivative, used to treat severe treatment-resistant acne. Psychiatric side effects of isotretinoin particularly depression and suicidal thoughts have been well documented. We report a case of isotretinoin-induced manic psychosis in a young female without a family history and history of mental illness.
|How to cite this article:|
Lucca JM, Varghese NA, Ramesh M, Ram D. A case report of isotretinoin-induced manic psychosis.Indian J Dermatol 2016;61:120-120
|How to cite this URL:|
Lucca JM, Varghese NA, Ramesh M, Ram D. A case report of isotretinoin-induced manic psychosis. Indian J Dermatol [serial online] 2016 [cited 2022 Jul 3 ];61:120-120
Available from: https://www.e-ijd.org/text.asp?2016/61/1/120/174091
Isotretinoin, a 13-cis isomer of all-trans-retinoic acid, is a synthetic oral retinoid and a derivative of Vitamin A.  It has been in the international market since 1980s for treatment-resistant severe cystic or recalcitrant nodular acne. Isotretinoin, a first generation retinoid, is effective and well-tolerated medication with a fairly predictable and dose related broad side effect profile. It has been associated with various psychiatric side effects such as depression, suicidality, and psychotic symptoms.  We present an interesting case report of isotretinoin-induced manic psychosis in a 20-year-old Indian female.
A 20-year-old female, weighing 52 kg, preuniversity student from a rural background, visited along with her sister to the Psychiatry Department. On admission her main symptoms were irritability, sleep disturbances, decreased appetite, grandiosity, and over familiarity. Patient's mental status examination showed elated mood, over abundant speech and she was oriented to time and place. She was born out of a full-term normal delivery and development millstones were normal. On physical examination, acne on face preferentially localized on the forehead was noted. She was suffering from acne vulgaris from puberty and on treatment with isotretinoin 20 mg/day for 45 days prior to the admission. However for the last 15 days, she had been taking isotretinoin three times daily (60 mg/day) without consultation. The dermatological impression was acne vulgaris with xerosis and treated with oil-free moisturizing cream in our hospital. The patient reported no family history of any major medical and psychiatric illness and was not on any regular medications apart from isotretinoin.
Based on the symptoms, a provisional diagnosis of the first episode of mania was made and subsequently patient was diagnosed as drug-induced psychosis manic like as per ICD-10. Since the patient was on oral retinoid, a differential diagnosis of pseudotumor cerebri was made. However, the patient had not presented with either the ocular symptoms (diplopia or visual disturbances) or central nervous system (CNS) symptoms (neck stiffness or difficulty in gait). So, the chance of pseudotumor cerebri was excluded and the patient was prescribed tablet quetiapine 100 mg at night, tablet oxcarbamazepine 300 mg in two divided doses, and tablet risperidone 2 mg at night during her hospital stay.
Based on the detailed review of patient medical history and literature, her manic symptoms were linked to isotretinoin and was discontinued. All the investigations (thyroid function test, complete blood count, blood glucose, and renal function test) were within normal limits. The patient showed a dramatic improvement in her mental status and was discharged on the 6 th day of her admission. The patient was discharged with the same medications that she received during her hospitalization.
During her four regular follow-ups patient's mental status was monitored and remained stable, quetiapine was continued as a supportive measure and was well tolerated. The causal association between psychosis and isotretinoin was "probable" as assessed by the World Health Organization probability scale.
A literature search was conducted using databases (PubMed and Ovid) and there have been hardly enough case reports of isotretinoin-induced mania. Isotretinoin, an oral retinoid, indicated for moderate to severe treatment-resistance cystic or nodular acne.  It has a wide range of undesirable effects on skeletal, hematological, ocular, dermatological, and neuropsychiatric systems. Depression, psychosis, and suicidal ideation are the common psychiatric side effects of isotretinoin.  The exact mechanism of isotretinoin-induced psychiatric symptoms are still obscure; it influences the CNS, in particular, neuronal development, neurotransmitters (serotonin), and systems known to be involved in the pathogenesis of psychiatric disorders. 
Isotretinoin is the only nonpsychotic drug that ranks among the top 10 list of drugs in the FDA's database in terms of number of reports on depression and suicidal attempts, whereas psychosis, obsessive compulsive disorder, and anxiety are rarely reported.  The majority of these cases were predisposed with family history and past history of mental illness. However in our case, the demographic, personal history, medical history, social and family history does not suggest any underlining psychiatric diseases. The time sequences of the start of suspected drug and onset of mania were consistent with the final diagnosis. The interval of isotretinoin intake and the onset of manic symptoms was 6 weeks in this patient while in other case reports it has varied from 2 weeks to 11 months. 
The history of psychiatric illness was reported at a median peak dose of 1 mg/kg/day.  In this case, the patient had developed mania with the comparable dose range. There are well-established reports that the discontinuation of the offending drug generally leads to rapid improvement of psychiatric symptoms.  Although the rechallenge was not attempted, the symptoms were recovered within a week of cessation of the suspected drug which is suggestive of plausible association between isotretinoin and mania. 
Despite the patient's complete remission, quetiapine (50 mg) was continued as a prophylactic measure for 6 months. There are reports on isotretinoin-induced psychosis lasting for longer than 6 months also. In this patient, an attempt of discontinuation of quetiapine was made on recent follow-up and that resulted in sleep disturbances. So, quetiapine will continued for the next 6 months.
This case report of isotretinoin-induced manic psychosis is the added value to the existing data. Dermatologist and physicians should be more vigilant on the signs of psychiatric adverse effects with isotretinoin and should prompt the patients to report any changes in their behavior.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Segmiller FM, Rüther T, Linhardt A, Dehning S, Möller HJ, Zetzsche T. Psychosis during treatment with isotretinoin. Ther Adv Psychopharmacol 2013;3:244-5.|
|2||Abdullah GA. The efficacy and tolerability of 10 mg and 20 mg/day isotretinoin the treatment of acne vulgaris in Iraqi patients. Al Kindly Coll Med J 2013;9:94.|
|3||Kontaxakis VP, Skourides D, Ferentinos P, Havaki-Kontaxaki BJ, Papadimitriou GN. Isotretinoin and psychopathology: A review. Ann Gen Psychiatry 2009;8:2.|
|4||O'Donnell J. Overview of existing research and information linking isotretinoin (accutane), depression, psychosis, and suicide. Am J Ther 2003;10:148-59.|
|5||Wysowski DK, Pitts M, Beitz J. An analysis of reports of depression and suicide in patients treated with isotretinoin. J Am Acad Dermatol 2001;45:515-9.|
|6||Barak Y, Wohl Y, Greenberg Y, Bar Dayan Y, Friedman T, Shoval G, et al. Affective psychosis following Accutane (isotretinoin) treatment. Int Clin Psychopharmacol 2005;20:39-41.|
|7||Deniz T, Emeksiz C. Isotretinoin intoxication in attempted suicide: A case report. Marmara J Med 2008;21:269-72.|
|8||Fornaro M. Obsessive-compulsive disorder with bipolar diathesis following isotretinoin therapy remitting upon treatment with olanzapine and fluvoxamine. Neuropsychiatr Dis Treat 2010;6:719-22.|